Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, May 30, 2018

May 30, 2018 · NWS AMA · 13 events in 3 counties and zones

A SW-NE jet streak segment set up across New Mexico with good lift downstream of the jet max across the northern Panhandles where a strong 500 mb 40 kt. jet was also present across the Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A SW-NE jet streak segment set up across New Mexico with good lift downstream of the jet max across the northern Panhandles where a strong 500 mb 40 kt. jet was also present across the Panhandles. A perturbation in the mean 500 mb flow moving across the southern Rockies helped to generate a small but strong line segment across eastern New Mexico which eventually moved east throughout the Oklahoma and far northern Texas Panhandles. The path of the line-segment storms followed along a noticeable 850-700 mb moisture gradient oriented NW-SE just downstream of the 700 mb perturbation axis. As the line of storms raced east, large hail up to tennis ball sized cause some damages to home. Damaging wind gusts from RFD's and the storms progression did also cause some damage. On the southern edge of the line, even a funnel cloud was reported at one point in far NE TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 4:03 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 30, 4:03 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
503 PM CDT Wed May 30 2018

...Severe thunderstorm Watch for northern Texas and Oklahoma
Panhandles through 10 pm...

.DISCUSSION...

Weak frontal boundary extends east across the southern TX
Panhandle from SFC low pressure located in the far SW TX
Panhandle. This boundary separates much drier air to the south
from modified airmass to the north with ERLY flow and higher
moisture content. ML Cape values just north of the boundary ranged
from 1500 to 2000 J/KG at 4pm. Turning in the lowest levels in
little to none and 0-1 km helicity is negligible. However deep
layer shear is solid and the effective bulk shear was around 45
on average at 4 pm. Thunderstorms have already begun forming in
the mountain areas in NE NM where cap has eroded. The nose of a
weak jet max moving into the area is also aiding in initiation.
The most favored area associated with the jet impulse will move
across the OK Panhandle through evening. H7 theta-e pool is also
shown by models moving across the area in advance of weak H7
disturbance with best theta-e advection also shown across the
northern 1/3 to 2/3s of the CWA this evening. Given this,
continue to show highest POPs (40-60%) across the far north,
however CAMs have trended south with SRN extent of the convection
and have pulled POPs a bit south in this package to just include
the AMA area. Indication is also that after a brief period with
discrete cells, storms may congeal into an MCS as they move across
the area. Convective parameters mentioned above all suggest
another busy evening with severe thunderstorm potential. SPC has
issued a SVR TSTM Watch until 10 PM for the OK Panhandle and the
northern 2 Texas Panhandle COs. Wind and hail are main threats,
possibly favoring wind as the event unfolds. Can't rule out a
brief TOR, but high LCLs will be limiting factor as they have been
all week to sustaining tornadoes.

An upper ridge will build over the area from the south through
early Friday. This will provide some of hottest temps of the year
by Friday, possibly near record levels some locations. That said,
am wondering if recent rainfall will impact highs some locations
(obviously not problem in AMA). Models show good H7 theta-e
advection into SE areas on Friday east of a dryline, but
dewpoints are not impressive. This could lead to some very high
based storms as a disturbance rides around the ridge late in the
day. Main threat if this happens would be from microburst winds
due to strong inverted V sounding profiles.

The ridge pushes SE slightly over the weekend, opening the door to
disturbances inducing storms Saturday night through Monday as
favorable theta-e progs continue. Noted the instability currently
is not progged to be very impressive. Capped POPs at 30% for now
given some model disagreement in strength of S/WVs and how much a
trough in the SW US is able to weaken the ridge. Temps will cool
some SAT as the ridge weakens, then a cold front will provide
more significant cooling Sunday (hence the limited cape mentioned
above). Influence of the front will be short lived and temps will
recover Monday and especially Tuesday as the ridge builds north
once again.

&&

Fire Weather...

Elevated fire weather conditions are possible across the far western
Panhandles Thursday however recent rainfall is expected to mitigate
the threat. Elevated to critical conditions are possible in the northwest
half of the area on Friday (west of dry line) mainly in areas
that have had much less recent rainfall in the last few weeks,
such as the southwest Panhandles.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  98  67 104  68 /  10   0   0  10  10
Beaver OK                  64  94  68 104  69 /  60   5   0   5  10
Boise City OK              58  94  60 100  62 /  40   5   0   5   5
Borger TX                  65  99  69 105  71 /  20   0   0  10  10
Boys Ranch TX              61  99  63 104  66 /  20   0   0  10  10
Canyon TX                  63  99  66 104  68 /  10   0   0  10  10
Clarendon TX               65  99  69 105  72 /   5   5   0  20  30
Dalhart TX                 60  96  60 101  62 /  20   5   0   5   5
Guymon OK                  62  95  66 103  66 /  50   5   0   5   5
Hereford TX                62  98  65 103  66 /  10   0   0  10  10
Lipscomb TX                65  94  69 104  72 /  50   5   0  10  20
Pampa TX                   64  95  67 103  70 /  20   0   0  20  20
Shamrock TX                68  97  69 106  74 /  10   0   0  20  20
Wellington TX              69 101  70 108  74 /   5   0   0  10  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

MJG
Hazardous weather outlook, May 30, 3:22 AM CST, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
422 AM CDT Wed May 30 2018

OKZ001>003-TXZ001>020-317-302300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
422 AM CDT Wed May 30 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected across the Oklahoma Panhandle and the
northern and eastern Texas Panhandle. Some storms may become
severe with large hail and damaging winds being the main threat
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Friday, Sunday and Monday. Storms
reaching severe criteria remain low at this time.

Heat at or above 105 degrees is possible on Thursday and Friday
for many areas across the region. A Heat Advisory may be needed.

Elevated fire weather conditions across parts of the far western
Panhandles are possible on Thursday and parts of the western and
central Panhandles on Friday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Thursday, Friday, and Tuesday.

In the hours before

Special weather statement, May 30, 4:56 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
556 PM CDT WED MAY 30 2018

OKZ001-TXZ001-310000-
Cimarron OK-Dallam TX-
556 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON AND WESTERN
DALLAM COUNTIES UNTIL 700 PM CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Kenton to 4 miles south of
Seneca. Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Texline, Kenton, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3699 10252 3615 10251 3631 10304 3650 10304
      3650 10300 3700 10300
TIME...MOT...LOC 2256Z 268DEG 26KT 3703 10301 3656 10312

Bieda
Special weather statement, May 30, 5:00 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
600 PM CDT WED MAY 30 2018

TXZ001-006-310000-
Hartley TX-Dallam TX-
600 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND
NORTHWESTERN HARTLEY COUNTIES UNTIL 700 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sedan, or 17 miles north of Amistad, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dalhart and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3631 10304 3615 10251 3583 10249 3601 10304
TIME...MOT...LOC 2300Z 278DEG 28KT 3617 10310

TLH

The radar

The Amarillo radar (KAMA), 182 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
May 30, 5:47 PM CST
Where
Cimarron County, 0.55 mi W of Boise City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.730, -102.530

Quarter sized hail reported west of Boise City.

Hail, Cimarron

When
May 30, 6:21 PM CST
Where
Cimarron County, 8.69 mi SW of Griggs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.530, -102.250

Trained spotter measured a 1.2 inch maximum hail size.

Thunderstorm Wind, Texas

When
May 30, 6:40 PM CST
Where
Texas County, Eva
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -101.900

Eva mesonet reported a 60 mph wind gust.

Hail, Texas

When
May 30, 7:15 PM CST
Where
Texas County, 0.69 mi S of Guymon
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.670, -101.480

Penny sized hail on the south side of Guyman.

Thunderstorm Wind, Texas

When
May 30, 7:15 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.690, -101.480

Spotter estimated 60 mph wind gust.

Hail, Cimarron

When
May 30, 8:15 PM CST
Where
Cimarron County, 0.55 mi E of Boise City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.730, -102.510

Hail, Cimarron

When
May 30, 8:18 PM CST
Where
Cimarron County, 0.55 mi E of Boise City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.730, -102.510

Penny size hail near Boise City.

Hail, Cimarron

When
May 30, 8:22 PM CST
Where
Cimarron County, 6.43 mi ENE of Boise City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.760, -102.410

Quarter size hail in Boise City.

Thunderstorm Wind, Beaver

When
May 30, 8:40 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Beaver mesonet reported a 59 mph wind gust.

Hail, Cimarron

When
May 30, 9:05 PM CST
Where
Cimarron County, 4.47 mi SSE of Boise City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.670, -102.490

Ping pong ball size hail southeast of Boise City.

Hail, Texas

When
May 30, 9:46 PM CST
Where
Texas County, 1.49 mi NNW of Guymon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.700, -101.490

Hail, Texas

When
May 30, 9:50 PM CST
Where
Texas County, 1.49 mi NNW of Guymon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.700, -101.490

One inch diameter fell near Guymon.

Hail, Texas

When
May 30, 9:55 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
1 in hail
Reported by
Social Media
Coordinates
36.690, -101.480

Picture from social media showed quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756146, 756147, 756156, 756148, 756157, 756149, 756150, 756151, 756158, 756152, 756153, 756154, 756155.